Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

May 16, 2021

NWS Salt Lake City, UT issued this special weather statement at May 16, 2021, 2:07 PM MDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 2:07 PM MDT (20:07 UTC)
Expired
May 16, 2021, 2:45 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT

The radar

The Salt Lake City radar (KMTX), 133 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 8.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-298 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS85 KSLC 162007
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
207 PM MDT Sun May 16 2021
 
UTZ101-162045-
Great Salt Lake Desert and Mountains UT-
207 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BOX ELDER COUNTY
UNTIL 245 PM MDT...

At 207 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 24 miles northeast of Montello...moving northwest
at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4154 11404 4170 11404 4178 11398 4159 11379
      4147 11393 4150 11405
TIME...MOT...LOC 2007Z 130DEG 5KT 4156 11391 

$$

Webber

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 16, 9:02 AM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 16, 9:02 AM MDT, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
902 AM MDT Sun May 16 2021

.UPDATE...The Storm Prediction Center has highlighted portions of
northern Utah in a marginal risk again today, with an attendant
5% neighborhood probability of severe hail and wind. 12Z HREF/CAMS
trends support this assertion.

Morning mesoanalysis indicates a weak boundary remains in place
across northern Utah. Relatively clear skies to the north of this
boundary will quickly lead to destabilization through early
afternoon...with SBCAPE values between 500-1000 J/kg. Deep layer
shear is somewhat low for organized convection, near around 25 kts
or so.

The upper level trough that has impacted the region for the last
several days is currently located near Death Valley...moving
toward Las Vegas this afternoon. As a result, northern Utah will
be located in an area of upper level diffluence, supporting
relatively widespread convection. Even the higher terrain of
central and southern Utah and the adjacent valleys will see at
least high-based showers this afternoon and evening.

The biggest threat for the Wasatch Front and northern Utah will be
gusty winds and periodic small hail. With surface dewpoints near
45F along the Wasatch Front, expect brief heavy rainfall as well.
The timeline on convection looks to be genesis near and south of
Salt Lake City around 19-20Z, shifting northward to the Cache by
around 21-22Z. Additional convection is expected to impact the
west desert areas through 02Z or so.

The HRRR has been consistent run to run with the development of a
mesohigh across far northern Utah with this convection. This would
cause gusty, north to northwesterly winds across the Wasatch
Front, largely in the wake of any convection.

Updated the forecast to increase PoPs with higher confidence
regarding convection coverage, add the threat of gusty winds and
small hail, bump winds to indicate the formation of the mesohigh
and expand convective coverage to handle the microburst threat
across central and southern Utah.

Aviation and fire weather discussions are also updated.

&&

.SYNOPSIS...A slow moving upper level low will continue to bring
unsettled conditions to the region through the early part of the
week.

&&

.SHORT TERM (THROUGH 12Z WEDNESDAY)...The upper low currently over
central California this morning will continue to track southeast
towards far southern Nevada today. Ahead of this low, Utah remains
under a southerly flow aloft. A shallow boundary is still in place
over far northern Utah, but the northerly surface pressure gradient
there curls around to easterly across the northern Wasatch and
southwest Wyoming.

Gusty canyon winds were noted overnight near canyons along the
northern Wasatch Front, with gusts peaking at 56 mph locally in
Farmington but in the 35-45 mph range in other areas near the
canyons. Winds have since decreased from peak strength as the
gradient has relaxed, although enhanced but not particularly strong
canyon winds will continue through the early morning hours.

With moisture remaining in place especially across the north, expect
convection to develop again today, mainly over the north with a few
high-based showers also possible across central Utah. HREF members
and some deterministic models are all consistent with the strongest
convection initially developing over the Wasatch this afternoon.
This correlates to an area of ascent owing to a coupling of low-
level convergence and upper diffluence. This convection will expand
and spread northward with the large-scale flow, and with the airmass
having gradually moistened, measurable rain will be possible, even
in valleys adjacent to the mountains. Across central Utah,
convection will be more high-based and will likely produce more
gusty winds than measurable rain.

Temperatures today are expected to be generally a few degrees cooler
compared to yesterday for many areas. Increased cloud cover and
precipitation will contribute to this cooling trend across north,
while H7 cold advection will take place across southwest Utah in
advance of the approaching low. That being said, afternoon maxes
are likely to remain above climatological normals.

Moisture will continue to increase tomorrow as the upper low tracks
east across far northern Arizona. Expect to see more widespread
convection, with some wet storms possible across the higher terrain.
Temperatures will continue to trend slightly cooler with northerly
flow spreading into the area. As the storm exits to the east on
Tuesday, lingering moisture will continue to bring some showers to
the mountains and east. However, with heights rising ahead of a
building shortwave ridge, warmer temperatures will begin spreading
back into the area.

.LONG TERM (After 12Z Wednesday)...The primary forecast challenge
for the long term period continues to revolve around the track and
evolution of a deepening trough that will pivot across the local
area late this week. Noting a higher probability of a deeper
solution as the trough amplifies down the pac coast Wed-Thu, this
prior to the trough trending negatively tilted later Thu surging a
potent cold front across the area into Friday. Ahead of this front,
and coincident, the potential for strong and gusty southwesterly
winds remains, largely for areas across western Utah Thu, and
southeastern Utah Friday. Elevated fire weather concerns look likely
coincident with those strong winds and a dry pre-frontal boundary
layer.

Focused precip potential remains tied to the northern half of the
forecast area with and post frontal passage within a strong CAA
environment during the Thu/Fri period. Although the strongest
dynamics and deepest moisture will remain north and across the
northern Rockies region, the likelihood of at least modest precip
amounts exists for primarily the northern third of Utah and SW WY.
Breadth of cold advection will allow for sharply lowering snow
levels, with blended guidance suggesting near 7kft by late Friday.
Lots of details remain to be worked out in time with this trough, so
continue to monitor latest forecasts for more detail moving forward.

&&

.AVIATION...KSLC...Winds will remain light and southerly this
morning as showers and storms develop along the Wasatch Mountains.
This will bring a 60% chance of a brief shower and possible
thunderstorm with best timing 19-22Z. Showers may initially produce
gusty south winds around 18-19Z, but CAM guidance is increasing
confidence in a meso high developing to the north resulting in
stronger north winds sustained 10-20 knots beginning around 19-21Z.
Any outflow winds could gust up to 35 knots between 19-00Z. Any
showers or dusty outflow could briefly produce MVFR visibility but
expecting VFR conditions at the terminal through today.

Rest of Utah and southwest Wyoming...High based shower and storm
potential is expected to increase for the following terminals this
afternoon and evening...KENV, KLGU, KOGD, KEVW, KSLC, KPVU, and
KHCR. The primary impact from these will brief gusty and erratic
winds with passage of storms. Gusts in excess of 40 mph can't be
ruled out. Hires models are indicating a meso high developing this
afternoon across northwest Utah which could produce stronger
sustained northerly winds for Wasatch Front terminal sites.
Outside of this, gusty southwesterly winds will once again exists
this afternoon for KCDC, KSGU, and KBCE during the peak heating
hours.

&&

.FIRE WEATHER...A slow-moving storm system will continue to
impact the area through Monday. Shower and thunderstorm activity
can be expected again today. Over northern Utah, some
thunderstorms may produce wetting rain, otherwise they will remain
generally dry. Locally gusty south winds are expected once again
across southern Utah today while the airmass remains on the dry
side. Showers and thunderstorms will become more widespread
tomorrow. Wetting rain will again be possible across the higher
terrain. By Tuesday, the storm system will be east of the area but
lingering moisture will continue to produce a few showers mainly
over the spine of Utah and eastern valleys. Thereafter, southerly
winds will increase again midweek ahead of the next storm system
which will move into the area late week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ495-497-498.

WY...None.
&&

Kruse/Burghardt/Struthwolf/Cheng/Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 16, 8:30 AM MDT, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
830 AM MDT Sun May 16 2021

UTZ101>131-WYZ021-171300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
830 AM MDT Sun May 16 2021

This Hazardous Weather Outlook is for portions of central Utah...
northern Utah...southern Utah...southwest Utah and southwest
Wyoming.

.DAY ONE...Today and Tonight

Strong thunderstorms can be expected once again across portions
of northern Utah and southwest Wyoming this afternoon and evening.
Small hail, brief moderate rain, and gusty winds are the main
threats with these storms.

Across the higher terrain of central and southern Utah as well as
the adjacent valleys of eastern Utah, gusty microburst winds are
again possible near high based showers and thunderstorms.

Critical fire weather conditions are expected across portions of
southern Utah due to gusty winds and low humidity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms will become more widespread across the
area on Monday. Brief moderate rain, small hail, and gusty winds
will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, May 16, 1:20 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
120 PM MDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             HERRIMAN                40.52N 112.03W
05/16/2021  E1.00 INCH       SALT LAKE          UT   PUBLIC

&&

CRK
Special weather statement, May 16, 1:52 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
152 PM MDT Sun May 16 2021

UTZ101-102-104-105-162030-
Salt Lake Valley UT-Northern Wasatch Front UT-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
152 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOX ELDER...
NORTHWESTERN SALT LAKE...SOUTHWESTERN DAVIS AND NORTHEASTERN TOOELE
COUNTIES UNTIL 230 PM MDT...

At 152 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Stansbury Park, or 13 miles northeast of
Grantsville...moving northwest at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Great Salt Lake South of the Causeway and Lake Point.

This includes Interstate 80 in Utah between mile markers 95 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4071 11214 4065 11230 4092 11274 4110 11250
TIME...MOT...LOC 1952Z 137DEG 26KT 4073 11230

Webber
Special weather statement, May 16, 1:55 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
155 PM MDT Sun May 16 2021

UTZ101-102-162030-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
155 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TOOELE COUNTY UNTIL
230 PM MDT...

At 154 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Stansbury Park, or near Tooele...moving
northwest at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Tooele, Grantsville, Stansbury Park, Tooele Army Depot, Great Salt
Lake South of the Causeway, Lake Point and Erda.

This includes Interstate 80 in Utah between mile markers 78 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4059 11218 4049 11231 4071 11267 4089 11241
TIME...MOT...LOC 1954Z 137DEG 18KT 4059 11228

Webber
Local storm report, May 16, 1:58 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
158 PM MDT SUN MAY 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             TOOELE                  40.54N 112.30W
05/16/2021  E0.88 INCH       TOOELE             UT   TRAINED SPOTTER

&&

CRK
Special weather statement, May 16, 1:58 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
158 PM MDT Sun May 16 2021

UTZ103-104-108-110-162045-
Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
158 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBER...EASTERN BOX
ELDER...NORTHEASTERN DAVIS AND WEST CENTRAL MORGAN COUNTIES UNTIL 245
PM MDT...

At 158 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Morgan...moving northwest at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Ogden, Hill Air Force Base, Roy, North Ogden, South Ogden, Washington
Terrace, Riverdale, Hooper, South Weber, Marriott-Slaterville,
Uintah, Weber State University, South Willard, West Haven, Pleasant
View, Farr West, Harrisville, Plain City, Huntsville and Mountain
Green.

This includes the following highways...
 Interstate 15 between mile markers 339 and 353.
 Interstate 84 between mile markers 82 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4112 11162 4105 11174 4122 11220 4143 11198
TIME...MOT...LOC 1958Z 128DEG 20KT 4111 11173

Webber
Special weather statement, May 16, 2:07 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
207 PM MDT Sun May 16 2021

UTZ101-162045-
Great Salt Lake Desert and Mountains UT-
207 PM MDT Sun May 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BOX ELDER COUNTY
UNTIL 245 PM MDT...

At 207 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 24 miles northeast of Montello...moving northwest
at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Etna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 4154 11404 4170 11404 4178 11398 4159 11379
      4147 11393 4150 11405
TIME...MOT...LOC 2007Z 130DEG 5KT 4156 11391

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 6:30 PM MDTSpecial Weather StatementSLC45 min
May 16, 1:07 PM MDTSpecial Weather StatementSLCSalt Lake38 min
May 16, 1:22 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele23 min
May 16, 1:52 PM MDTSpecial Weather StatementSLCDavis38 min
May 16, 1:55 PM MDTSpecial Weather StatementSLCSalt Lake35 min
May 16, 1:58 PM MDTSpecial Weather StatementSLCWeber47 min
May 16, 2:03 PM MDTSevere Thunderstorm WarningSLCMorgan, Weber27 min
May 16, 2:20 PM MDTSpecial Weather StatementSLCSalt Lake40 min
May 16, 2:29 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber31 min
May 16, 2:31 PM MDTSpecial Weather StatementSLCDavis44 min
May 16, 2:50 PM MDTSpecial Weather StatementSLC55 min
May 16, 3:00 PM MDTSevere Thunderstorm WarningSLCBox Elder, Weber30 min
May 16, 3:04 PM MDTSpecial Weather StatementSLCTooele41 min
May 16, 3:24 PM MDTSevere Thunderstorm WarningSLCTooele51 min
May 16, 3:30 PM MDTSpecial Weather StatementSLCCache45 min
May 16, 3:32 PM MDTSpecial Weather StatementSLCWeber43 min
May 16, 4:15 PM MDTSpecial Weather StatementSLCBox Elder45 min
May 16, 4:19 PM MDTSpecial Weather StatementSLCBox Elder41 min
May 16, 4:39 PM MDTSpecial Weather StatementSLCBox Elder51 min
May 16, 5:07 PM MDTSpecial Weather StatementSLCBox Elder53 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.